Format

Send to

Choose Destination
Pain Physician. 2015 Jul-Aug;18(4):395-400.

Tramadol, Pharmacology, Side Effects, and Serotonin Syndrome: A Review.

Author information

1
Department of Anesthesiology, Tulane School of Medicine, New Orleans, LA; Thomas J. Long School of Pharmacy and Health Sciences University of the Pacific, Stockton, CA; Department of Anesthesiology, Louisiana State School of Medicine, New Orleans, LA.

Abstract

BACKGROUND:

Serotonin syndrome is a mild to potentially life-threatening syndrome associated with excessive serotonergic activity within the central nervous system. Serotonin syndrome is associated with medication use, drug interactions, and overdose. While serotonin syndrome is often associated with the use of selective serotonin inhibitors (SSRI), an increasing number of reports are being presented involving the use of tramadol.

METHODS:

This review article contains an overview of serotonin syndrome while specifically looking at tramadol's pharmacology and risk factors for serotonin syndrome. With tramadol's increasing popularity, the goal of this article is to make physicians more alert and aware of this potential side effect associated with tramadol.

CONCLUSIONS:

In conclusion, with the increasing incidence of serotonin syndrome, prescribing physicians should be aware of and educate their patients on the potential side effects of tramadol. It is important that the prescribing physician reviews patient medications for concurrent serotonergic drugs and monitors for potential abuse.

PMID:
26218943
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Pain Physician
Loading ...
Support Center